I just dont see it
Sep 5, 2003
I just can't see PLWH living past 10-20 years on current treatment protocols. The bulk of the drugs have shown great efficacy--this is irrefutable--but I beleive they will prove to be toxic to the livers of most patients after a decade of use. Thankfully, in a decade there will be better tolerated, more potent drugs, with little toxicity and most pateints will liekly live to full life span, if other healthy life style choices are made.
Also, one question, speaking of lifestyle choices. I am just out of graduate school and last month had a sexual encounter with another student I met while a TA. She is promiscuous no doubt and I was appalled as she took off my condom during sex but not enough to make me stop. This was for about five minutes! I ended up finishing in her. One day later I was horrified and took 1000 mg of Cipro to halt any bacterial infection but then worried she may have infected me with something else. Two days later I had a high fever and muscle shakes. Sweating, and nausea followed by vomiting. This persisted for days. Immediately I called and woke up my doctor (it was 3 AM) told him the scenerio and begged him for PEP. I was about to break into a CVS and steal Sustiva/Combivir if need be. He told me that this time was too early for ARS, the immune system just doesnt work that way. That I shoudlbe glad the infection was pronounced before the 2-4 week period. He said this period is well established by multitudes of data on hiv infection. I am at wits end here doc, over one month later, and I am suffering from malaise. I have lost weight and have almost sacrificed my scholarship over this episode. What is your perspective.
Response from Dr. Young
Dear I don't see it:
I do see it, and take care of many persons who have already been on treatment for upwards of 10 years. Your concern about the POTENTIAL for long term toxicity is reasonable, since we just don't have long-term data (like 20 year data) for drugs that have been around for only 7-8 years (or less). Nevertheless, this issue of irreversible toxicity would assume that the few persons who do have real toxicity never get clinical or laboratory monitoring and continue on hepatotoxic medications. In most clinical studies, the rate of severe toxicity is actually very low, less than 5% on average-- so your proclamation might be relevant for this minority of persons, but shamefully discourages the other 95% from taking potentially life saving therapy.
What happens in the real, and ideal world is that patients get periodic monitoring and have access to doctors who can monitor for safety and modify medications as needed.
Lastly, TAs should stay away from the underclassmen-- your experiences are testimony to this (and yes, your symptoms came on way to fast to be ARS). BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
- Can Hepatitis Cause Excessive Saliva At Night?
- What Stds Causes Penis Irritation?
- Can Anxiety Cause Night Sweats?
- CUTS ON HAND AND BLOOD CONTACT HIV RISK
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.